Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 29, NWS Midland/Odessa, TX

December 29, 2018Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Dec 29, 2018, 3:35 AM MST for Eddy County, New Mexico. It took effect at Dec 30, 2018, 10:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 3:35 AM MST (10:35 UTC)
In effect from
Dec 30, 2018, 10:00 PM MST
Expired
Dec 30, 2018, 2:52 AM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS74 KMAF 291035
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
435 AM CST Sat Dec 29 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

.An upper level storm system will move through West texas and
Southeast New Mexico Sunday night.  This may result in high 
winds in the Guadalupe Mountains.

NMZ027-TXZ258-292200-
/O.NEW.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
335 AM MST Sat Dec 29 2018

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* TIMING...From Sunday evening through Monday morning.

* WINDS...West 35 to 45 mph with gusts to around 60 mph.  

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and 
  tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
3 follow-up statements
306 
WWUS74 KMAF 291952
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
152 PM CST Sat Dec 29 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH 
MONDAY MORNING...

.An upper level storm system will move through West texas and
Southeast New Mexico Sunday night.  This may result in high winds
in the Guadalupe Mountains.

NMZ027-TXZ258-301100-
/O.CON.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1252 PM MST Sat Dec 29 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* TIMING...From Sunday evening through Monday morning.

* WINDS...West 35 to 45 mph with gusts to around 60 mph.

* IMPACTS...High winds could make driving difficult for 
  motorists driving high profile vehicles such as campers, vans, 
  and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event.  Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur.  Continue to monitor the latest
forecasts.

&&

$$
283 
WWUS74 KMAF 300000 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Midland/Odessa TX
600 PM CST Sat Dec 29 2018

...FREEZING FOG ADVISORY IS IN EFFECT FOR MOST ALL OF THE TRANS
PECOS THROUGH TONIGHT...

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

.Cold air and freezing fog were banked up against the mountains 
resulting in low visibility and light ice accretion. In addition 
temperatures Saturday afternoon did not climb above freezing in 
many areas and therefore there was no melting of ice that formed 
last night. 

An upper level storm system will move through West texas and 
Southeast New Mexico Sunday night. This may result in high winds 
in the Guadalupe Mountains.

NMZ027-TXZ258-301100-
/O.NEW.KMAF.ZF.Y.0004.181230T0000Z-181230T1100Z/
/O.CON.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
500 PM MST Sat Dec 29 2018

...FREEZING FOG ADVISORY IN EFFECT UNTIL 4 AM MST SUNDAY...
...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

The National Weather Service in Midland/Odessa has issued a
Freezing Fog Advisory, which is in effect until 4 AM MST Sunday. 

* TIMING...Freezing fog is expected through tonight. High winds 
  are possible Sunday evening through Monday morning.

* WINDS...West 35 to 45 mph with gusts to around 60 mph.

* VISIBILITY...3 miles or less.

* ICE...New ice accumulations less than one tenth of an inch.

* Impacts...Ice on roadways, especially bridges will make travel
  difficult. Ice on sidewalks and stairways will make for slippery
  footing. High winds could make driving difficult for motorists 
  driving high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential sustained winds of
at least 40 mph, or gusts of 58 mph or stronger may occur. 

A Freezing Fog Advisory means visibilities will frequently be
reduced with light ice accretion possible. If driving, slow down,
use your headlights, and leave plenty of distance ahead of you. 

&&

$$

TXZ057-058-074-075-080-081-301100-
/O.NEW.KMAF.ZF.Y.0004.181230T0000Z-181230T1100Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Pecos-Marfa Plateau-Big Bend Area-
Including the cities of Van Horn, Pecos, Alpine, Fort Davis, 
Fort Stockton, Marfa, Big Bend NP, and Marathon
600 PM CST Sat Dec 29 2018 /500 PM MST Sat Dec 29 2018/

...FREEZING FOG ADVISORY IN EFFECT UNTIL 5 AM CST /4 AM MST/
SUNDAY...

The National Weather Service in Midland/Odessa has issued a
Freezing Fog Advisory, which is in effect until 5 AM CST /4 AM
MST/ Sunday. 

* TIMING...Freezing fog is expected through tonight.

* VISIBILITY...3 miles or less.

* IMPACTS...Ice on roadways, especially bridges will make travel
  difficult. Ice on sidewalks and stairways will make for slippery
  footing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be
reduced. If driving, slow down, use your headlights, and leave 
plenty of distance ahead of you. 

&&

$$
101 
WWUS74 KMAF 300952
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
352 AM CST Sun Dec 30 2018

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY FOR MOST OF THE TRANS PECOS...

...HIGH WIND WARNING IN EFFECT FROM 11 PM CST /10 PM MST/ THIS 
EVENING TO 3 PM CST /2 PM MST/ MONDAY...

.Cold air and freezing fog are banked up against the mountains
this morning, resulting in low visibility and light ice accretion.
In addition, temperatures Saturday afternoon did not climb above 
freezing in many areas, and there was no melting of ice that 
formed Friday night.

An upper level storm system will move through West Texas and 
Southeast New Mexico tonight.  This will result in high winds in 
the Guadalupe Mountains, as well as the Davis and Apache Mountains
above 5000 feet.

NMZ027-TXZ258-302200-
/O.UPG.KMAF.HW.A.0029.181231T0500Z-181231T1900Z/
/O.NEW.KMAF.HW.W.0034.181231T0500Z-181231T2100Z/
/O.EXT.KMAF.ZF.Y.0004.000000T0000Z-181230T1800Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
252 AM MST Sun Dec 30 2018

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 2 PM
MST MONDAY...

* TIMING...Freezing Fog Advisory...Until 11 AM MST this morning.
  High Wind Warning...From 10 PM this evening to 2 PM MST Monday.
  
* VISIBILITY...3 miles or less.

* ICE...New ice accumulations less than one tenth of an inch.

* WINDS...Tonight...West 40 to 50 mph with gusts to around 70 mph.
  Monday...West 35 to 50 mph. Gusts up to 70 mph decreasing to 60
  mph in the afternoon.

* Impacts...Ice on roadways, especially bridges will make travel 
  difficult.  Ice on sidewalks and stairways will make for 
  slippery footing.  High winds could make driving difficult for 
  motorists driving high profile vehicles.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be 
reduced with light ice accretion possible. If driving, slow down,
use your headlights, and leave plenty of distance ahead of you.

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ074-302200-
/O.NEW.KMAF.HW.W.0034.181231T0500Z-181231T2100Z/
/O.EXT.KMAF.ZF.Y.0004.000000T0000Z-181230T1800Z/
Davis/Apache Mountains Area-
Including the cities of Alpine and Fort Davis
352 AM CST Sun Dec 30 2018

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...
...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 3 PM
CST MONDAY...

* TIMING...Freezing Fog Advisory...Until noon CST today. High 
  Wind Warning...From 11 PM this evening to 3 PM CST Monday.  

* Visibility...3 miles or less.

* WINDS...Above 5000 feet...West 35 to 45 mph with gusts to around
  60 mph. Below 5000 feet...West 25 to 35 mph with gusts to 
  around 50 mph.  The National Weather Service in Midland/Odessa 
  has issued a High Wind Warning, which is in effect from 10 PM 
  this evening to 2 PM MST Monday.  The High Wind Watch is no 
  longer in effect.  
* IMPACTS...Ice on roadways, especially bridges will make travel 
  difficult.  Ice on sidewalks and stairways will make for 
  slippery footing.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be
reduced.  If driving, slow down, use your headlights, and leave
plenty of distance ahead of you.

A High Wind Warning means a hazardous high wind event is expected
or occurring.  Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TXZ057-058-075-080-081-301800-
/O.EXT.KMAF.ZF.Y.0004.000000T0000Z-181230T1800Z/
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Pecos-Marfa Plateau-
Big Bend Area-
Including the cities of Van Horn, Pecos, Fort Stockton, Marfa, 
Big Bend NP, and Marathon
352 AM CST Sun Dec 30 2018 /252 AM MST Sun Dec 30 2018/

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL NOON CST /11 AM MST/
TODAY...

* TIMING...Until noon CST /11 AM MST/ today.

* VISIBILITY...3 miles or less.

* IMPACTS...Ice on roadways, especially bridges will make travel 
  difficult.  Ice on sidewalks and stairways will make for 
  slippery footing.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freezing Fog Advisory means visibilities will frequently be
reduced.  If driving, slow down, use your headlights, and leave
plenty of distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Dec 29, 3:30 AM MST, 5 minutes earlier.

Area forecast discussion, Dec 29, 3:30 AM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
430 AM CST Sat Dec 29 2018

.DISCUSSION...

WV imagery shows the upper trough over srn AZ, leaving West Texas
and Southeast New Mexico under SW flow aloft.  At the sfc, area
radars show very light echoes over SE NM...most likely -SN.
Elsewhere, -FZDZ/FZFG seems to be prevailing, including here at
KMAF.  Ground temps remain above freezing, mitigating impacts.
However, TexDOT is reporting black ice in Odessa and down in the
Davis Mtns/Marfa Plateau.  W/that, it must be assumed that elevated
surfaces such as bridges and overpasses are getting a bit slick as
well.  That said, we're going to issue an impact-based advisory for
all of SE NM and West Texas except for the Presidio Valley.  Sat
imagery suggests clouds are too warm for snow, and KGDP is reporting
-FZRA, so we'll cancel the warning for the Guadalupes and Eddy
County.  Some additional snowfall/ice will be possible there today,
but should remain w/in advisory criteria, so we'll cover that, as
well.  We'll allow the advisory to expire at 18Z as scheduled, but
this may need to be extended into the afternoon hours.

Temps should stay in the gutter today under continued NE sfc flow
and overcast skies, then begin warming Sun as light return flow
resumes.  Sunday night, the trough finally opens and moves thru the
area.  The NAM develops a modest mtn wave over the Guadalupes as the
trough passes thru, for potential high winds in the upper elevations
of the Guadalupes.  Ahead of the wave, a little mixed precip may
develop briefly Sun night in the ern zones, but w/little
accumulations expected.  Temps warm to near-normal Mon afternoon.
Unfortunately, a cold front arrives Mon night to drive highs Tue
afternoon back down into the 30s and 40s most location.

Meanwhile, a secondary trough is forecast to dig thru south into AZ,
much like the current one, and eject east thru West Texas and
Southeast New Mexico by 00Z Thu at the latest.  Models that far off
are in a bit of discord on timing/track of this feature, but another
mixed precip scenario will be possible in the Guadalupes and SE NM
Tue/Tue night.

Wed-Fri, models generally favor an upper ridge building into the
region, w/little chance of precipitation and temps warming to above-
normal by Fri.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     36  27  42  32 /  10   0  10  20
Carlsbad                       33  22  41  28 /  30   0   0   0
Dryden                         42  32  44  33 /  10  10   0  20
Fort Stockton                  35  28  43  33 /  10   0   0  10
Guadalupe Pass                 27  23  36  27 /  30   0   0   0
Hobbs                          34  22  41  26 /  10   0   0   0
Marfa                          38  23  46  24 /   0   0   0   0
Midland Intl Airport           36  27  42  32 /  10   0   0  10
Odessa                         36  27  42  32 /  10   0   0  10
Wink                           37  26  43  29 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory until 11 AM MST this morning for Central
     Lea County-Eddy County Plains-Guadalupe Mountains of Eddy
     County-Northern Lea County-Southern Lea County.

     High Wind Watch from Sunday evening through Monday morning for
     Guadalupe Mountains of Eddy County.

TX...Winter Weather Advisory until noon CST /11 AM MST/ today for
     Andrews-Big Bend Area-Borden-Crane-Davis/Apache Mountains
     Area-Dawson-Ector-Gaines-Glasscock-Guadalupe Mountains-
     Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Watch from Sunday evening through Monday morning for
     Guadalupe Mountains.

&&

84/44
Hazardous weather outlook, Dec 29, 2:35 AM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
335 AM CST Sat Dec 29 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
335 AM CST Sat Dec 29 2018 /235 AM MST Sat Dec 29 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect through this morning for much
of the area. Light freezing drizzle could result in light ice
accretions on elevated and exposed surfaces, with additional light
snow accumulations possible for portions of Eddy and Lea counties.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A High Wind Watch is in effect Sunday night and Monday for the
Guadalupe Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

High Wind Watches in New Mexico, 2018High Wind Watches in Texas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.